Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
This is a Premium feature
To use this feature subscribe to Mumsnet Premium - get first access to new features see fewer ads, and support Mumsnet.Start using Mumsnet Premium
Page 2 | a drug addict has just moved in with me help...(168 Posts)
a VERY regular but have namechanged.
A relative has moved in (300 miles away from his friends and influences) and is attempting to withdraw from heroine, following the NHS 3 year programme in 10 days.
We've had the violence (towards things, not me) and the shouting, but now we are onto severe stomach cramps, talking nonsense and asking every 5 minutes what the time is. Next dose of meth due at midnight.
I have dragged him to a sympathetic phamacist who has sold him some pills to relax his stomach, but obviously can't give him anything else without a prescription.
Can anyone offer any suggestions of anything else either I or he can do to help?
What I mean is you are liable to do something incorrectly, unintentionally, and makerit worse for him - so you see what I mean? He needs professional help, you're just aiding and abetting a ridiculous situation, he's being unfair, I think you need to protect yourself and stop being so naive.
Sorry to sound harsh. I am fearful for you both.
From my drugs training about 10 years ago, I learnt that cold turkey withdrawal from opiates is not as dangerous as alcohol.
What about medised?
tbh I'm a bit worried about mixing with meth.
Ring Frank, seriously, we don't know - well it's unlikely many of us will know.
You sound like you have more training in this than anyone else here.
See, I didn't know that about opiates did I. You're likely to get daft responses here, that won't help.
Why won't you consult the helpline? I hope you manage to get through this Ok anyway.
If you're not very careful you'll end up 'enabling' him - you're already putting yourself in a position of responsibility and thinking abtu going to get sleeping pills etc for him. This will not take ten days OP, it will go on for months, possibly years. Don't be a hero - you don't know what you are dealing with and it won't come down to him feeling as though he has to 'prove' anything to you through gratitude. You seriously seriously need to get professional advice. There will be a local drug action team in your local area - you need to find them and ask for help if you are going to go ahead with this. Good luck, sincerely.
I'm gonna go against the grain and say "Thank God for you"!
You have sheltered this man in time of great need. You haven't judged him or turned your back on him, you are a very wonderful person in my books.
Now, practical help. I've a few websites for you that might help.
Recovery has a good help section.
Lifeline offers help for relatives of drug abusers too.
Addiction Advisor has a helpline you can call.
This man has already taken the huge step of putting himself in a non-drug environment. He seems determined to quit. But you can't go cold turkey with drugs, it's just not that simple.
I wish you the very best of luck. Whilst you mustn't put yourself or your family in danger, what you are doing is commendable, brave and very very caring.
alcohol withdrawal was bad enough, he had the shakes, was delusional, pain in his stomach, couldnt stand up straight, crying, ranting, begging for a drink
i had to physically hold him down when he shook , it was so bad, he couldnt roll his cigarettes, i had to spoon feed him fromage frais as that was all he could keep down, and he couldnt even wash himself, i had to put him int he shower and do it myself
i dread to think what withdrawal from heroin would be like
btw i didnt have my friend in my house during this, he was at his and i was running back and forth between my kids and him trying to juggle the two
it's v v draining physically and emotionally on the person helping them, please try to get professional help for him, it will help you as well
Thanks flight, I hear you but I don't agree.
I want to help, and being able to drive is part of the picture to get him able to stay on track i.e self employed labourer. Otherwise he'd have nothing to occupy him as he would still be an addict even after withdrawel iyswim. Plus he lives in the back of beyond and not having a car there makes things drag even more and cuts him off.
It was a half day course, not intended for this situation.
Alcohol withdrawal is much worse, and more dangerous, than heroin.
A couple of days and he'll be over the worst. If you can find him some sleeping pills or valium then I would.
Well done you. Tomorrow you need to get him to the GP for some dehydracodeine., these will ease his withdrawal. Valium or Temazepam would also help him. He really needs to see a GP.
If he has methadone with him her can cut down by 2.5ml every 2 weeks. Any faster than this and he may fit, shake, jitter and talk nonsense.
Best of luck.
And that post by willowthewispa is a lot of tripe. Gah!
I'm afraid I second what Potty is saying (bravely)
You are enabling
I think it is foolish
Please get some proper advice. Medised isn't going to cut it, methadone might...I truly have no idea.
I second what Rhubarb says. very well put. Good luck, have no practical advice to offer you, but what Rhubarb has linked to looks very useful.
My brother did it that way after failing with 'softer' approaches.He would never have done it with diazepan as he would have got addicted to that.After the inital violence and stomach problems then a prolonged fluey illness he was over the worst and has been clean since 99.He needed to 'feel' teh horror of withdrawal(his words)he took paracetomol and drank lots of tea slept and generally drove us all mad but he stayed off it
my friend was lucky he didnt have any seizures while withdrawing
seizures can send people into a blind panic when observing them, but luckily since i am epileptic tho now seizure free, i am more aware of what or what not to do
you really must be the one who stays in charge though, your friend may seem to know what is best but i doubt he does , or has the strength to cope, or else he wouldnt have turned to you
i also poured all alcohol away and took his wallet and car keys and door keys so he couldnt go out looking for more booze
If anyone reads this qand thinks "she shouldn't be posting here, she should be at some Junkie posting site"
Get Real!!!! We all live different lives. She is looking for support.
If you have nothing useful to type then don't!
noddy i kept the diazepam with me and went to give it to him when he was due it,, 30mg to start and within a week it was down to 5
tbh i couldnt have gone through it with him a second time without the help of the gp
Willow that is bollocks!
You should go and see the doctor and do this properly.
FFS Feline - who has said that?! And as for useful posts - wtf is the one further down from you? Are you a doctor? I don't think so judging by that!
Thank you rhubarb, that is really helpful.
goodluck to your dp pottycock. I uderstand there are dangers but the world he comes from he has already cheated death a couple of times when an overdose stopped his heart and his girlfriend put him in the bath of freezing water rather than call an ambulance. He didn't call an ambulance or involve the professionals then.
Maybe if his life improves a bit he will, but right now we're just stuck where we are.
I'll check out those websites now
I think you are doing this with the best intentions but you are out of your depth. I would phone one of the helplines suggested as i doubt anyone on here can advise on diy withdrawing from heroin.